Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 203, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 1, 2003, 2:33 AM CDT for Baldwin County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2003, 2:33 AM CDT (07:33 UTC)
- Expired
- Jul 1, 2003, 3:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 66 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 9:40 PM CDT | Tornado Watch | SPC | 5 hr |
| Jul 1, 1:25 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
092 WUUS54 KMOB 010733 SVRMOB ALC003-010800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 232 AM CDT TUE JUL 1 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH BALDWIN COUNTY IN SOUTHWEST ALABAMA * UNTIL 300 AM CDT * AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF GASQUE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GULF SHORES...OAK BY 240 AM CDT ROMAR BEACH BY 250 AM CDT ORANGE BEACH...MIFLIN BY 255 AM CDT JOSEPHINE...CASWELL BY 300 AM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. CALL 1-800-284-9054 TO REPORT SEVERE WEATHER. LAT...LON 3027 8793 3011 8782 3023 8747 3049 8752
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:00 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 30, 10:00 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1000 PM CDT MON JUN 30 2003
T.S. BILL STILL A HEADACHE FOR THE FORECAST...WITH ADDITIONAL TOR
BOX ISSUED FOR ENTIRE CWA UNTIL 3AM. CENTER OF BILLS CIRCULATION IS
MOVING EAST OF I-59...WITH 10PM POSITION OVER MARION AND LAMAR
COUNTIES IN MISSISSIPPI. STILL GETTING A COUPLE OF FEEDER BANDS
STREAMING INTO ONSHORE AREAS...BUT BULK OF RAIN IS INLAND. STILL
GETTING LITTLE SPINUPS...BUT THESE HAVE BEEN ISOLATED. HAVE ALSO
GOTTEN A FEW REPORTS OF CURRENTLY MINOR FLOODING OVER SOME AREAS
...SO THE FLASH FLOOD WATCH WILL CONTINUE.
16/05
MILLER/GARMON
************* PREVIOUS **************************
.SHORT TERM...MODELS ARE IN GOOD AGREEMENT CONCERNING
THE TRACK OF THE REMNANTS OF BILL AFTER MOVING INLAND TODAY. THE ETA
AND AVN SHOW PARTICULAR CONVERGENCE WITH THE 700 MB OMEGA FIELD.
THIS INDICATES THE RAINFALL WITH THE STORM WILL FIRST CENTER ALONG
OUR MS ZONES AND AS BILL HOOKS UP WITH THE MID TROPOSPHERIC TROUGH
PROPAGATING OUT OF THE PLAINS...SOME BANDING WILL PERSIST FOR THE
NEXT 72 HR OR SO.
.EXTENDED...AROUND WEDNESDAY...EXPECTING A RETURN TO THE SEABREEZE
REGIME. SEASONABLE TEMPS WILL PREVAIL WITH CHANCE POPS FORECAST TO
DAY 7.
.MARINE...SEA HEIGHTS VERIFIED WELL AS DID THE WIND. IN THE SHORT
TERM EXPECT THE SCA AND COASTAL FLOOD PROBLEM TO REMAIN WITH US
THROUGH TONIGHT AND POSSIBLY TUESDAY. THEREAFTER...THE NORTHERN GMEX
WILL SLOWLY SETTLE DOWN BUT THE RIP CURRENT RISK ALONG THE BEACH WE
EXPECT TO STAY UP THERE. REASONING IS THAT WAVE PACKETS GENERATED
OVER THE GULF BY BILL AND PROPAGATING NORTH WILL NOT HAVE YET MADE
IT TO THE BEACH. THUS WOULD EXPECT TO SEE THINGS SETTLE DOWN AROUND
WEDNESDAY. AT THAT POINT...AM EXPECTING A RETURN TO THE USUAL
SOUTHEAST FLOW OF 10 TO 15 KNOTS AND 2 TO 3 FOOT SEAS.
.FIRE...NO CONCERNS
.PRELIMINARY TEMPS / POPS...
MOBILE 75 83 75 86 / 99 80 40 50
PENSACOLA 76 84 77 84 / 90 80 40 50
DESTIN 78 84 78 83 / 90 80 40 50
EVERGREEN 73 85 73 86 / 99 80 40 50
WAYNESBORO 74 86 74 87 / 99 80 40 50
CAMDEN 72 85 73 86 / 99 80 40 50
.MOB...
AL...FLASH FLOOD WATCH THROUGH SUNRISE TUESDAY ALZ051>064.
SMALL CRAFT ADVISORY GMZ630-650-670.
FL...FLASH FLOOD WATCH THROUGH SUNRISE FLZ001>006.
SMALL CRAFT ADVISORY GMZ655-675.
MS...FLASH FLOOD WATCH THROUGH SUNRISE MSZ067-075-076-078-079.Hazardous weather outlook, Jun 30, 5:58 AM CDT, 20 hours 35 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 558 AM CDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) TROPICAL STORM BILL...APPROACHING THE CENTRAL COAST OF LOUISIANA TODAY...WILL ALLOW COPIOUS AMOUNTS OF TROPICAL MOISTURE TO SURGE NORTHWARD OFF THE GULF AND INTO THE AREA. HEAVY RAINS ARE EXPECTED TO OVERSPREAD THE ENTIRE AREA TODAY AND TONIGHT AS THE CENTER OF BILL MOVES INLAND...TRACKING NORTHEAST THROUGH CENTRAL MISSISSIPPI TONIGHT. DUE TO A SATURATED GROUND...RUNOFF FROM EXCESSIVE RAIN IS EXPECTED TO CAUSE WATER TO COLLECT RAPIDLY... CAUSING FLOODING OVER POOR DRAINAGE AND LOW LYING AREAS. CREEKS AND STREAMS ALSO HAVE THE POTENTIAL TO FLOOD. ALTHOUGH BILL IS FORECAST TO MAKE LANDFALL WELL WEST OF THE AREA... THE POTENTIAL EXISTS FOR ISOLATED TORNADOES...MAINLY OVER SOUTHEAST MISSISSIPPI. ALONG COASTAL SOUTHWEST ALABAMA...STRONG ONSHORE WINDS WILL ACT TO CAUSE TIDAL FLOODING OF AROUND 2 FEET ABOVE PREDICTED HIGH TIDE LEVELS TODAY. IN ADDITION TO THE COASTAL FLOOD THREAT... THERE IS A RISK OF DANGEROUS RIP CURRENTS. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY) THE REMNANTS OF TROPICAL STORM BILL IS FORECAST TO MOVE NORTHEAST OUT OF THE LOWER MISSISSIPPI RIVER VALLEY ON TUESDAY. ALTHOUGH THE STORM WEAKENS...THE FORECAST AREA REMAINS UNDER FAVORABLE CONDITIONS FOR LOCALLY HEAVY RAINS TUESDAY. COVERAGES OF SHOWERS AND THUNDERSTORMS DECREASE WEDNESDAY THROUGH SUNDAY...BUT REMAINS SCATTERED. .SPOTTER CALL TO ACTION STATEMENT... DUE TO FLOODING AND THE POTENTIAL OF SEVERE WEATHER THREAT... EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE ON ALERT FOR POSSIBLE ACTIVATION TODAY.
In the hours before
Special weather statement, Jun 30, 8:40 PM CDT, 5 hours 53 minutes before
ALZ052-061>064-MSZ075-076-078-079-FLZ001>006-010300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 840 PM CDT MON JUN 30 2003 ...STRONG WIND GUSTS AND VERY HEAVY RAINS IN SQUALLS BEING DETECTED WITH STORMS MOVING ACROSS THE AREA TONIGHT... AT 840 PM...NWS DOPPLER WEATHER RADAR INDICATED NUMEROUS BANDS OF RAIN AND THUNDERSTORMS IN SQUALLS ACROSS SOUTHEAST MISSISSIPPI...COASTAL SOUTHWEST ALABAMA AND THE WESTERN-MOST AREAS OF THE FLORIDA PANHANDLE. THESE BANDS OF RAIN AND THUNDERSTORMS ARE MOVING NORTHEAST ACROSS THE AREA...UP THE EASTERN SIDE OF TROPICAL STORM BILL...WHICH WAS CENTERED JUST NORTH OF THE NEW ORLEANS AREA. DOPPLER RADAR INDICATES WIND GUSTS OF 40 TO 50 MPH WITH SOME OF THE STORMS. ONE STRONG BAND OF STORMS WAS MOVING UP THE WESTERN SIDE OF MOBILE BAY...LIKELY TO BRING WIND GUSTS NEAR 50 MPH TO PARTS OF EASTERN MOBILE COUNTY THROUGH 930 PM. OTHER STRONG STORMS WERE DETECTED OVER STONE COUNTY MISSISSIPPI NEAR WIGGINS...LIKELY PRODUCING GUSTY WINDS OF 40 TO 50 MPH. THIS PATTERN WILL CONTINUE THROUGH MIDNIGHT...WITH PERIODS OF WINDS SUSTAINED BETWEEN 25 AND 30 MPH...WITH OCCASIONAL HIGHER GUSTS BETWEEN 40 AND 50 MPH. IN ADDITION TO THE STRONG WIND GUSTS...THESE STORMS WILL BRING TORRENTIAL RAINS TOTALING NEARLY 2 INCHES PER HOUR. SOME AREAS HAVE REPORTED SOME 5 INCHES OF RAIN SINCE MORNING. GIVEN ADDITIONAL HEAVY RAINS THIS EVENING...WE COULD SEE SOME ADDITIONAL FLOODING OF LOW LYING AREAS. GIVEN ADDITIONAL HEAVY RAINS ARE NOTED IN BANDS TO THE SOUTH AND SOUTHWEST...FLASH FLOOD WARNINGS MAY BE REQUIRED LATER TONIGHT FOR MANY PARTS OF THE AREA. ALL RESIDENTS ARE URGED TO AVOID TRAVEL IF POSSIBLE THIS EVENING GIVEN THE STRONG GUSTY WINDS...BLINDING HEAVY RAINS AND POTENTIAL FOR FLOODING OF SOME ROADS AND CREEKS. A FLASH FLOOD WATCH IS IN EFFECT. A TORNADO WATCH IS ALSO IN EFFECT FOR MUCH OF THE AREA. PLEASE STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 30, 11:59 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
1159 PM CDT MON JUN 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM MOBILE AL FLASH FLOOD
06/30/03 MOBILE OLD PASCAGOULA @ DEBBUSBY
RD ROAD WASHED OUT
1100 PM MOBILE AL FLASH FLOOD
06/30/03 MOBILE SCHILLINGER RD @ SOUTH
GATE ROAD WASHED OUT
1100 PM GRAND BAY AL WIND DAMAGE
06/30/03 MOBILE OLD NORTH ROAD TREES
ACROSS ROAD
1100 PM MOBILE AL WIND DAMAGE
06/30/03 MOBILE FORT LAKE ROAD TREES
ACROSS ROAD
1100 PM MOBILE AL WIND DAMAGE
06/30/03 MOBILE FRED FREELAND ROAD TREES
ACROSS ROAD
1100 PM MOBILE AL WIND DAMAGE
06/30/03 MOBILE COY SMITH HWY TREES ACROSS
ROAD
1100 PM MOBILE AL WIND DAMAGE
06/30/03 MOBILE BOOTHTOWN AT LOTT RD TREES
ACROSS ROAD
1100 PM MOBILE AL WIND DAMAGE
06/30/03 MOBILE AVE B AT 3RD @ 4TH TREES
ACROSS ROAD
JFBLocal storm report, Jul 1, 1:10 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
110 AM CDT TUE JUL 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM PISGAH MS WIND DAMAGE
06/30/03 GREENE TREES & POWER LINES DOWN
900 PM COUNTY WIDE MS FLASH FLOOD
06/30/03 STONE MULITPLE ROADS CLOSED
JFBThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:08 PM CDT | Special Marine Warning | MOB | 3 hr | |
| Jun 30, 7:08 PM CDT | Special Marine Warning | MOB | 3 hr | |
| Jun 30, 9:03 PM CDT | Flash Flood Warning | MOB | Baldwin, Escambia, Mobile | 3 hr |
| Jun 30, 10:09 PM CDT | Special Marine Warning | MOB | 3 hr | |
| Jun 30, 10:09 PM CDT | Special Marine Warning | MOB | 3 hr | |
| Jun 30, 10:39 PM CDT | Tornado Warning | MOB | Mobile | 36 min |
| Jun 30, 11:14 PM CDT | Tornado Warning | MOB | Mobile | 46 min |
| Jul 1, 12:00 AM CDT | Flash Flood Warning | MOB | Baldwin, Escambia, Mobile | 3 hr |
| Jul 1, 1:00 AM CDT | Special Marine Warning | MOB | 3 hr | |
| Jul 1, 1:00 AM CDT | Special Marine Warning | MOB | 3 hr | |
| Jul 1, 3:15 AM CDT | Flash Flood Warning | MOB | Baldwin, Escambia, Mobile | 6 hr |
| Jul 1, 3:18 AM CDT | Flash Flood Warning | MOB | Baldwin, Escambia | 6 hr |
| Jul 1, 3:50 AM CDT | Tornado Warning | MOB | Covington | 25 min |
| Jul 1, 4:00 AM CDT | Special Marine Warning | MOB | 3 hr | |
| Jul 1, 4:00 AM CDT | Special Marine Warning | MOB | 3 hr | |
| Jul 1, 7:20 AM CDT | Special Marine Warning | MOB | 100 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.